CITW 14: The Blue Man

Welcome back to another Clinical Image of the Week from the case files of the Brown EM Residency!

HPI/ROS: 57 year old male with a history of bacterial endocarditis and hypertension presents to the ED for watery diarrhea. He reports gradually worsening diarrhea over the past three weeks after starting HIV post-exposure prophylaxis medications. He does not recall the names of the medications. He’s tried Imodium without relief. Associated symptoms include shortness of breath, nausea, and dizziness. Denies fevers, chills, chest pain, vomiting, abdominal pain, urinary symptoms, rashes, or swelling. He endorses recent antibiotic use for a sinus infection, but denies recent hospitalizations and other recent medication changes. He also endorses recent ETOH use, but denies illicit drug use.

Vital Signs: T 97.1, HR 114, RR 18, BP 121/75, SpO2 89% on RA

Pertinent physical exam: Ill appearing and diaphoretic. There is perioral and digital cyanosis (see below). 3/4 systolic heart murmur (chronic). Abdomen soft, non-tender. Lungs clear to auscultation. No other pertinent exam findings.

Cyanosis Pre
I
mage 1: Provider’s hand on the left, patient’s hand on the right. 

The patient was put on 100% O2 by non-rebreather and his SpO2 improved to only 90%.

What’s the diagnosis?

Methemoglobinemia

What? Crazy. Let’s go over this one:

  • Methemoglobin is a state of oxidized hemoglobin (Fe+++) that cannot reversibly bind oxygen.
  • Remaining normal (ferrous) hemes (Fe++) in the hemoglobin tetramer have an increased affinty for oxygen.
  • Given the above, at high enough levels of methemoglobin, a patient develops a functional anemia.
  • Congential forms exist and are typically asymptomatic. These patients are chronically cyanotic, and typically have a deficiency in the ability to reduce methemoglobin back to hemoglobin (i.e. cytochrome b5 reductase deficiency).
  • Most cases are acquired, typically from medication overdoses, although sometimes at standard doses in patients with congenital predisposition.
  • The most highly implicated agents are dapsone, topical anesthestics (i.e. benzocaine), and aniline containing dyes.
  • Cases are also seen from the use of amyl nitrite and sodium nitrite (both found in cyanide antidote kits) as well as “poppers” (butyl nitrite) which are used to enhance sexual pleasure.

Presentation:

  • Symptoms of acute methemoglobinemia include pallor, cyanosis, dizziness, headache, tachycardia, fatigue, shortness of breath. These are typically seen with levels of 20-30% methemoglobinemia.
  • At higher levels (>50%), patients can present with respiratory depression, altered mental status, lactic acidosis, shock, seizures, and death.
  • Patient’s with co-morbid conditions, such as anemia or cardiovascular disease, will likely become more symptomatic at lower concentrations of methemoglobin.

Diagnosis:

  • The diagnosis should be considered in a patient with cyanosis/hypoxia in the setting of an ingestion of an agent known to cause methemoglobinemia.
  • Routine pulse oximetry is inaccurate at measuring oxygen saturation in the setting of methemoglobinemia (falsely elevated), and PaO2 levels are typically normal.
  • Cyanosis typically does not improve with supplemental oxygen!
  • Blood should be sent for laboratory analysis to determine methemoglobin levels (as a percentage of normal hemoglobin).

Treatment:

  • For asymptomatic patients with methemoglobin levels <20%, discontinuation of the offending agent is often curative.
  • For symptomatic patients, or patients with levels >25%, specific treatment should include IV methylene blue (1 mg/kg over 5 minutes). The response is typically rapid (<1 hour).
  • Re-dosing after one hour is reasonable for levels persistently elevated >20%.
  • Avoid the use of methylene blue in patients with G6PD deficiency, as methylene blue as an oxidizer can induce hemolysis in these individuals.
  • For these patients, the use of ascorbic acid (Vitamin C) has been shown to be useful.
  • For clinically unstable patients not responding to methylene blue, consider exchange transfusion.

Case Conclusion:

The patient had a methemoglobin level drawn which was elevated at 41%. He received methylene blue with improvement in his cyanosis, saturations, and clinical symptoms. Upon further questioning, the patient confessed that he had ingested an entire bottle of “poppers” accidentally. His HIV medications were not deemed to be the causative agents. He was admitted for observation, and was discharged the following day after doing well.

Cyanosis Post
Image 2: Post IV methylene blue. Provider’s hands on the right, patient’s on the left. 

References:

Tintinalli, et. al. Emergency Medicine. 8th Edition. 2016. 945-946; 1348-1351.
UptoDate. 2016.

More Blue Men:

Blue Man 1
Image 3: Argyria. Chronic silver ingestion.

Blue Man 2
Image 4: Blue Man Group “wannabe”. Psych.

Shout out to Dr. Whit Fisher for this case!

The contents of this case were deliberately altered to protect the identity of the patient. All content in this report are for educational purposes only. The patient consented to the use of these images.

Faculty Reviewer: Dr. Alyson McGregor

See you next week!

Leave a Reply